Tornadoes · United States · South Dakota · 2005

F0 tornado, Potato Creek, South Dakota, June 7, 2005

This F0 tornado ran 1.0 miles across Jackson County on June 7, 2005, touching down at 4:50 PM MDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 7, 2005
Touchdown
4:50 PM MDT (22:50 UTC)
Path length
1.0 miles (1.6 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Jackson County
Touchdown point
43.470, -102.000
Lift-off point
43.470, -102.000
Record number
868

What the Weather Service recorded

A classic supercell thunderstorm developed across Jackson County ahead of the main band of convection. This storm produced large hail as it moved across northern parts of Jackson County. Two small tornadoes briefly touched down south of Potato Creek. The storm continued moving to the northeast and produced several more funnel clouds. The tornadoes caused no damage. Path length and width were estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 20:08 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 7, 1:50 PM MDT, 3 hours earlier.

Area forecast discussion, Jun 7, 1:50 PM MDT, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT TUE JUN 7 2005

.SHORT TERM...UPPER LOW VCNTY SLC KICKING OFF SHORT WAVES MOVING
TOWARD THE AREA THIS AFTERNOON. MAIN WAVE IS COMING INTO SWRN
WY...AND LEAD WAVE COMING UP FROM SERN WY FOR TOWARD NERN WY...MUCH
FARTHER WEST THAN MODELS HAVE PLACED IN WRN NE. AS A
RESULT...STRONGER SFC LOW NOW OVER CPR...WITH ANOTHER IN WRN NE
PUMPING 60+ DEWPOINTS INTO CNTRL SD. 18Z UNR SOUNDING IS VERY
UNSTABLE...WITH JUST A BIT OF NEG CAPE LEFT TO ERODE...WHICH WILL
OCCUR IN A FEW HOURS AS WINDS WILL SHIFT TO SE AND DEWPOINTS
INCREASE. FORECAST SOUNDINGS ALSO SHOW INCREASING SHEAR BY EVENING.
AS SHORT WAVE MOVES NORTH OF THE FORECAST AREA BY MORNING...WITH
CLEARING OVER THE EASTERN ZONES AND SOME WRAP-AROUND MOISTURE OVER
NERN WY AND NWRN SD...FOLLOWED BY SURFACE HIGH PRESSURE WED. NEXT
LOW DEVELOPS OVER ERN CO-WRN KS WITH INVERTED TROF ALONG FRONT RANGE
AND UPSLOPE RETURN FLOW WED NIGHT-THURS MORNNING. GFS HAS TROF MUCH
SHARPER THAN ETA...FOR BETTER CONVERGENCE AND UPSLOPE POTENTIAL...SO
INCREASED POPS THRU THURS. TEMPS WILL COOL NEXT FEW DAYS...ESP WITH
CLOUD COVER.

.EXTENDED...UNSETTLED WX PATTERN LKS TO CONTINUE AT LEAST THRU THE
WEEKEND. NEXT UPPER LOW FCST TO MV THRU GT BASIN ON FRI AND LIFT
QUICKLY NE. THIS WL BRING ANOTHER CHC OF SHWS/TSTMS TO REGION ON FRI
AND SAT. YET ANOTHER UPPER LOW FCST TO MV IN QUICKLY BEHIND FRI/SAT
SYS AND THIS MAY PROD SIGNIFICANT PCPN ON SUN AND EARLY MON. LKS
LIKE A MORE ZONAL FLOW WILL BEGIN TO SET UP BY TUES AND THIS MAY
FINALLY DRY THINGS OUT.

&&

.AVIATION...SCT TSTMS...SOME OF WHICH WL BE SEVERE WITH LARGE HAIL
AND WINDS IN EXCESS OF 60 MPH...WILL AFFECT ALL TWEB RTES AND TAF
LOCATIONS THRU 04Z...OTHERWISE VFR CONDS CAN BE EXPECTED. AFT 04Z
VFR CONDS CAN BE EXPECED ACRS WRN NEB/ERN WY AND WRN SD. MVFR/IFR
CONDS ARE EXPECED ACRS WRN ND THRU THE FCST PERIOD.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE
WY...SEVERE TSTM WATCH TIL 8 PM MDT

&&

SANDERS/LJC
Hazardous weather outlook, Jun 7, 11:15 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT TUE JUN 7 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1115 AM MDT (1215 PM CDT) TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...GENERALLY
EAST OF A LINE FROM FAITH...TO WALL...TO PINE RIDGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.

VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE
STORMS...WITH TORNADOES POSSIBLE IN CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

A STRONG UPPER LEVEL SYSTEM OVER UTAH WILL MOVE INTO THE NORTHERN
PLAINS THIS AFTERNOON. SURFACE LOW PRESSURE WILL DEVELOP OVER
WESTERN NEBRASKA...BRINGING MOISTURE INTO THE AREA.

TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR
HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIALLY
DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN
CENTRAL SOUTH DAKOTA.

SS

In the hours before

Local storm report, Jun 7, 3:34 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             6 SSE BROWNSVILLE       44.20N 103.65W
06/07/2005  1.25 INCH        LAWRENCE           SD   TRAINED SPOTTER

            HAIL LASTED FROM 310 TO 325 PM.

0330 PM     HAIL             3 SSE BROWNSVILLE       44.24N 103.67W
06/07/2005  1.00 INCH        LAWRENCE           SD   TRAINED SPOTTER

            HAIL LASTED FROM 310 TO 330 PM.

&&

LCZEPYHA
Local storm report, Jun 7, 3:45 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             24 W GILLETTE           44.28N 106.00W
06/07/2005  1.00 INCH        CAMPBELL           WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 7, 3:52 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             8 SE MUD BUTTE          44.92N 102.76W
06/07/2005  1.75 INCH        MEADE              SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 7, 3:58 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             STURGIS                 44.41N 103.51W
06/07/2005  1.75 INCH        MEADE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 7, 4:11 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             BEAR BUTTE              44.48N 103.42W
06/07/2005  1.00 INCH        MEADE              SD   NWS EMPLOYEE

&&

LCZEPYHA
Local storm report, Jun 7, 4:24 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             4 SE DEERFIELD          44.12N 103.28W
06/07/2005  1.00 INCH        PENNINGTON         SD   TRAINED SPOTTER

&&

LCZEPYHA

The surface observations

Pine Ridge (IEN), 65 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the touchdown began at 22:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of June 7, 2005

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 74:44 PM CDTF0Barron, WI1.025
June 74:58 PM CDTF0Barron, WI2.025
June 74:34 PM MDTF1Campbell, WY4.030
June 75:48 PM CDTF0Burnett, WI0.120
June 74:56 PM MDTF0Jackson, SD1.020
June 75:08 PM MDTF0Powder River, MT1.030
June 76:10 PM CDTF0Chippewa, WI5.550
June 75:20 PM MDTF1Fall River, SD0.6130$50,000
June 78:19 PM CDTF0Emmons, ND0.020
June 710:15 PM CDTF1Faulk, SD0.230
June 711:05 PM CDTF0Spink, SD0.010
June 711:07 PM CDTF0Brown, SD0.120
June 711:10 PM CDTF0Dickey, ND0.020
June 711:20 PM CDTF1Brown, SD0.130
June 711:35 PM CDTF1Brown, SD0.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.